Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

July 16, 2021

NWS JSJ issued this special weather statement at Jul 16, 2021, 1:56 PM CDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 1:56 PM CDT (18:56 UTC)
Expired
Jul 16, 2021, 3:00 PM CDT
In force
64 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 102 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

406 
WWCA82 TJSJ 161856 CCB
SPSSJU

Special Weather Statement...CORRECTED
National Weather Service San Juan PR
256 PM AST Fri Jul 16 2021

PRZ008>010-162000-
Northwest-Mayaguez and Vicinity-Western Interior-
256 PM AST Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...ANASCO...
MARICAO...MAYAGUEZ...SAN SEBASTIAN...NORTHWESTERN SAN GERMAN...
ISABELA...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...

At 252 PM AST, a strong thunderstorm was located near Lares, moving
northeast. Winds in excess of 30 mph are possible with this 
storm.

Locations impacted include...
Moca, Las Marias, Lares, San Sebastian, Anasco, Aceitunas, Hato
Arriba, Luyando, Maricao, Juncal and Espino.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1817 6709 1836 6719 1846 6705 1835 6688
      1820 6684
TIME...MOT...LOC 1852Z 240DEG 49KT 1839 6689 

$$

FRG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:24 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 10:24 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
1124 AM AST Fri Jul 16 2021

.UPDATE...

A weak tropical wave moving across the islands will result in
afternoon convection across the interior and northwest quadrant of
Puerto Rico and the U.S. Virgin Islands. Line of streamers could
develop downwind from the Virgin Islands and El Yunque. Some of
this activity could produce moderate to heavy rain periods
resulting in urban and minor stream flooding.

&&

.AVIATION...

Mainly VFR conditions are expected to prevail. However, SHRA/TSRA
are expected to develop across the interior and northwest
quadrant this afternoon. This activity could impact
JSJ/IST/ISX/JBQ. Winds will persist from the E-ESE at 10-20 kt
with higher gusts and sea breeze variations.

&&

.MARINE...

Choppy seas up to 6 feet and winds around 20 knots will persist
throughout the weekend. Thunderstorms development will be possible
today and Sunday with the tropical waves.

&&

.PREV DISCUSSION... /issued 348 AM AST Fri Jul 16 2021/

SYNOPSIS...
Two approaching tropical waves are expected to increase moisture
over the forecast area today and Sunday. However, another episode
of African Dust particles is expected to filter in the area by
Saturday, thus promoting more stable weather conditions. Fair
weather conditions along with hazy skies can be expected for most
of the long term cycle. Marine conditions remain choppy for the
next several days.

SHORT TERM...Today through Sunday...

A tropical wave moving over the Caribbean Waters will enhance the
moisture convergence and instability across the local islands
throughout the day. Although the bulk of the moisture will remain
south of the forecast area, moisture levels will increase just above
normal over Puerto Rico later today. This moisture combined with
local effects will induce the development of showers with heavy
rainfall across portions of Puerto Rico and the U.S. Virgin Islands,
especially over northwestern PR. Locally heavy rainfall is also
possible downwind of El Yunque affecting portions of the San Juan
Metro Area during the afternoon hours. Some of these areas may
experience urban and small stream flooding with this shower
activity.

A mid-level ridge will then dominate the conditions on Saturday. The
stable air mass will be accompanied with low concentrations of
Saharan Dust. This will likely result in hazy skies and limited
shower activity. Wetter conditions will return on Sunday when the
next tropical wave reaches the northeast Caribbean region. This wave
will bring additional showers as well as an increase in the trade
winds. Squally weather is possible with the wave on Sunday as winds
between 1-2 km above ground will peak around 25 knots.

LONG TERM...Monday through Saturday...

Moisture from the tropical wave will linger on Monday, but drier air
is expected to move in by late afternoon to evening hours. The
latest guidance shows the precipitable water going from over 2
inches on Sunday to just over 1.5 inches by Monday evening.
Although models still suggest sufficient moisture from the
tropical wave present during the day prior the entrance of much
drier air, high concentrations of Saharan Dust particulates will
filter in starting late morning hours. This will suppress
development of shower activity. Some activity could be present but
it will be less widespread with no significant rainfall
accumulations.

It remains fairly dry and stable with hazy skies due to Saharan
Dust particulates through Thursday. However, patches of moisture
will move through the area from time to time yielding the typical
summer pattern of night and morning passing showers in eastern
Puerto Rico and heavier showers in the afternoons. Although this
pattern will not be quite as generous for the U.S. Virgin Islands,
some light showers are expected and streamer are likely to form
downstream. Another tropical wave could reach the local area
between late Thursday night to Friday morning, causing an increase
in low-level moisture and shower activity once again.

AVIATION...Mainly VFR conditions are expected to prevail across
most of the TAF sites except TJBQ where SHRA/TSRA could develop
between 16/17-23z. Mountain obscurations are also possible over the
western interior sections of PR in the afternoon. Winds will persist
from the E-ESE at 10 to 15 knots with higher gusts and sea breeze
variations.

MARINE...
Choppy marine conditions will continue today due to winds up to 20
kts and a weak tropical wave that will cause squally weather over
the local waters. Seas will range from 3 to 5 feet across the
Caribbean and Atlantic waters today, and then seas are forecast to
increase to 4 to 6 feet across the Anegada Passage by the evening
hours and extend to the local waters throughout the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  87  78 /  30  30  20  60
STT  89  79  90  78 /  40  30  50  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....ICP
PUBLIC DESK...ERG
Hazardous weather outlook, Jul 16, 3:45 AM CDT, 10 hours 11 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
432 AM AST viernes 16 de julio de 2021

AMZ710>745-PRZ001>013-170845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la
costa del Atlantico y Caribe-
432 AM AST viernes 16 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas aisladas esta tarde
a traves del noroeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pueden crear inundaciones urbanas y
de riachuelos en el noroeste de Puerto Rico y area metropolitana de
San Juan.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de la mayoria de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas mar afuera del Atlantico y el Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de Puerto Rico excepto las de
la costa oeste y sur central. Tambien existe un riesgo moderado de
corrientes marinas para las playas de Culebra y Vieques.

.Dias dos hasta el siete...sabado a jueves

La onda tropical del domingo pudiera causar tiempo tormentoso, y
generar periodos de lluvia fuerte y rafagas de viento. El riesgo
moderado de corrientes marinas continuara hasta por lo menos
temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-170845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
432 AM AST viernes 16 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de la mayoria de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas mar afuera del Atlantico y el Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de las Islas Virgenes
Americanas excepto la costa norte de San Tomas y San John.

.Dias dos hasta el siete...sabado a jueves

La onda tropical del domingo pudiera causar tiempo tormentoso, y
generar periodos de lluvia fuerte y rafagas de viento. El riesgo
moderado de corrientes marinas continuara hasta por lo menos
temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jul 16, 1:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service San Juan PR
253 PM AST Fri Jul 16 2021

PRZ008>010-162000-
Northwest-Mayaguez and Vicinity-Western Interior-
253 PM AST Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...ANASCO...
MARICAO...MAYAGUEZ...SAN SEBASTIAN...NORTHWESTERN SAN GERMAN...
ISABELA...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...

At 252 PM AST, a strong thunderstorm was located near Lares, moving
northeast at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Moca, Las Marias, Lares, San Sebastian, Anasco, Aceitunas, Hato
Arriba, Luyando, Maricao, Juncal and Espino.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1817 6709 1836 6719 1846 6705 1835 6688
      1820 6684
TIME...MOT...LOC 1852Z 240DEG 49KT 1839 6689

FRG
Special weather statement, Jul 16, 1:56 PM CDT, 0 minutes before
Special Weather Statement...CORRECTED
National Weather Service San Juan PR
256 PM AST Fri Jul 16 2021

PRZ008>010-162000-
Northwest-Mayaguez and Vicinity-Western Interior-
256 PM AST Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...ANASCO...
MARICAO...MAYAGUEZ...SAN SEBASTIAN...NORTHWESTERN SAN GERMAN...
ISABELA...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...

At 252 PM AST, a strong thunderstorm was located near Lares, moving
northeast. Winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Moca, Las Marias, Lares, San Sebastian, Anasco, Aceitunas, Hato
Arriba, Luyando, Maricao, Juncal and Espino.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1817 6709 1836 6719 1846 6705 1835 6688
      1820 6684
TIME...MOT...LOC 1852Z 240DEG 49KT 1839 6689

FRG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:53 PM CDTSpecial Weather StatementJSJ67 min
Jul 16, 1:54 PM CDTAreal Flood AdvisoryJSJ111 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.